Thunderstorm Wind, Hitchcock
- When
- July 10, 7:39 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.230, -100.840
Wind gusts were estimated to be close to 60 MPH.
During the evening a severe thunderstorm moved across Hitchcock and Red Willow counties. The largest hail reported was golf ball size south of McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a severe thunderstorm moved across Hitchcock and Red Willow counties. The largest hail reported was golf ball size south of McCook. Powerful winds from the storm caused major damage to building at the fair grounds in Culbertson and uprooted a few trees in McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 5:33 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 533 PM MDT FRI JUL 10 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 219 PM MDT FRI JUL 10 2015 LATEST UPPER AIR ANALYSIS INDICATED AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST AND AN UPPER LEVEL RIDGE OVER THE SOUTHEAST CONUS WHICH WAS SLOWLY RETROGRADING. WITHIN THE SOUTHWEST UPPER LEVEL FLOW AN UPPER LEVEL SHORT WAVE TROUGH WAS EAST OF THE TRI-STATE AREA. TO THE SOUTHWEST WATER VAPOR IMAGERY INDICATED A SMALL SHORT WAVE TROUGH MOVING TOWARD THE TRI-STATE AREA. AT THE SURFACE A WARM FRONT WAS STILL OVER THE AREA...EXTENDING FROM ROUGHLY THE KS/NE BORDER SOUTHEAST INTO CENTRAL KANSAS. SOUTHWEST OF THE WARM FRONT A DRY LINE WAS NEARING THE KS/CO BORDER. FOR THE REST OF THE AFTERNOON BROAD LIFT WILL CONTINUE TO INCREASE OVER THE TRI-STATE AREA AHEAD OF THE APPROACHING SHORT WAVE TROUGH. ANTICIPATE THE BEST STORM COVERAGE TO BE AHEAD OF THE WARM FRONT WHERE LIFT/MOISTURE WILL BE BEST LATER THIS AFTERNOON AND EARLY EVENING. MORE ISOLATED COVERAGE IS ANTICIPATED BETWEEN THE DRY LINE AND THE WARM FRONT...WITH NO STORMS EXPECTED WEST OF THE DRY LINE. DEEP LAYER SHEAR WILL BE AROUND 40KTS AND MIXED LAYER CAPE WILL BE 1000J/KG OR SO. THIS MAY LEAD TO SEVERE STORMS CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS OF 70MPH. LOOKING AT THE LATEST MESOANALYSIS FROM SPC'S WEBSITE...NOTICED THE 700-500MB LAPSE RATES ARE AROUND 6C/KM WHICH WILL HAMPER ANY STORMS FROM DEVELOPING. THIS MAY BE DUE TO THE CLOUD COVER LASTING SO LONG EARLIER TODAY. EARLY THIS EVENING STORM COVERAGE AHEAD OF THE WARM FRONT SHOULD PEAK DUE TO LIFT WITH THE UPPER LEVEL SHORT WAVE TROUGH INCREASING AS THE TROUGH MOVES OUT OF THE AREA. STORM COVERAGE SHOULD THEN DECLINE THROUGH THE REST OF THE EVENING. AS HINTED AT ABOVE...STORM DEVELOPMENT/COVERAGE WILL REALLY DEPEND ON THE MIDLEVEL LAPSE RATES OVER THE AREA IN THE AFTERNOON. IF THE LAPSE RATES DO NOT STEEPEN THERE WILL BE LITTLE TO NO STORM COVERAGE. OVERNIGHT THERE MAYBE SOME FOG AHEAD OF THE NEARLY STATIONARY WARM FRONT IN SOUTHWEST NEBRASKA. AHEAD OF THE FRONT THIS SHOULD BE THE SAME AIR MASS AS THIS MORNING WHICH HAD PATCHY FOG WITH VISIBILITIES DROPPING TO A HALF MILE OR SO. SATURDAY THE WARM FRONT WILL MOVE THROUGH THE REST OF THE AREA DURING THE MORNING. ANY FOG WILL QUICKLY BURN OFF A COUPLE HOURS AFTER SUNRISE. DURING THE LATE MORNING AND THROUGH THE AFTERNOON ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA. MEANWHILE THE DRY LINE AND ACCOMPANYING SURFACE TROUGH WILL MOVE EAST ACROSS THE AREA. SOUNDINGS AND CONDENSATION PRESSURE DEFICITS SUGGEST ISOLATED STORMS MAY DEVELOP DURING THE EARLY AFTERNOON EITHER ALONG OR EAST OF THE SURFACE TROUGH...WHICH WOULD BE ROUGHLY EAST OF HIGHWAY 25. AS THE AFTERNOON PROGRESSES THE SHORT WAVE TROUGH MOVES EAST OF THE AREA AND FILLS. ANY STORMS THAT DEVELOP SHOULD BE EAST OF THE AREA OR DISSIPATED BEFORE EVENING. ASIDE FROM THE ISOLATED STORMS...THE MUCH WARMER AIR MASS WILL CAUSE TEMPERATURES TO WARM TO AROUND 100 IN EASTERN HALF OF THE AREA. WITH DEW POINTS AROUND 60F HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON. DID NOT ISSUE AN ADVISORY FOR THE HEAT DUE TO HIGHER DEW POINTS MOVING EAST OF THE AREA DURING THE HEAT OF THE DAY. HOWEVER IF DEW POINTS RISE INTO THE MID 60S OR TEMPERATURES WARM A FEW MORE DEGREES...HEAT INDEXES WILL BE CLOSER TO 105. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 219 PM MDT FRI JUL 10 2015 A RIDGE WILL RESIDE OVER THE PLAINS THROUGH MONDAY. A SURFACE TROUGH WILL BE POSITIONED ACROSS NORTHWEST KANSAS THROUGH SUNDAY NIGHT FOLLOWED BY HIGH PRESSURE MONDAY. THERE IS A WEAK SHORTWAVE ADVERTISED SATURDAY EVENING BUT MOISTURE IS LACKING SO WILL ADJUST THE FORECAST TO NIL POPS. THE FORECAST FROM SUNDAY THROUGH MONDAY SHOULD BE DRY AS WELL DUE TO SUBSIDENCE AND A LACK OF SUFFICIENT MOISTURE. MIN TEMPERATURES SHOULD RANGE FROM 65 TO 70 WITH SOME LOWER 60S IN EASTERN COLORADO. MAX TEMPERATURES SHOULD RANGE FROM 95 TO AROUND 100. IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...AN UPPER LEVEL RIDGE WILL CONTINUE OVER THE REGION THROUGH TUESDAY AND THEN FLATTENS AS NUMEROUS SHORTWAVES RIDE OVER THE RIDGE AND ACROSS THE CENTRAL PLAINS. A PERSISTENT SURFACE TROUGH NEAR EASTERN COLORADO AND NORTHWEST KANSAS WILL FOCUS MOISTURE AND INSTABILITY FOR THUNDERSTORMS NEARLY EVERY DAY EXCEPT MONDAY. POPS FOR THE EXTENDED PORTION OF THE FORECAST WILL BE NIL ON MONDAY WITH SLIGHT CHANCE AND CHANCE POPS FOR THE REMAINING TIME. MIN TEMPERATURES DURING THIS TIME SHOULD RANGE IN THE MID TO UPPER 60S WITH SOME LOWER 60S IN EASTERN COLORADO. MAX TEMPERATURES WILL RANGE FROM THE LOWER TO MIDDLE 90S WITH SOME UPPER 90S POSSIBLE ON TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 533 PM MDT FRI JUL 10 2015 VFR CONDITIONS SHOULD DOMINATE MAJORITY OF THIS FORECAST PERIOD. NEAR-TERM AVIATION CONCERN IS THREAT FOR THUNDERSTORMS NEAR KMCK. MAIN STORM IN THE AREA REMAINS AROUND 30 MILES NORTH OF KMCK. ADDITIONAL DEVELOPMENT IS POSSIBLE BUT AT THIS MOMENT...DOES NOT APPEAR AS THOUGH STORMS WILL AFFECT TAF SITE. THERE MAY BE SOME FOG TOMORROW MORNING AT KMCK AS MOISTURE POOLS ALONG A WEAK FRONTAL BOUNDARY. WORST CONDITIONS SHOULD REMAIN NORTH. LIGHT WINDS CAN BE ANTICIPATED THROUGHOUT THE NEXT 24 HOURS. A LEE TROUGH SHOULD LEAD TO A WIND SHIFT TOMORROW MORNING AT KGLD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...FS AVIATION...RRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT FRI JUL 10 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112115- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 309 PM MDT FRI JUL 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...WITH HAIL LARGER THAN ONE INCH...DAMAGING WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON EAST OF HIGHWAY 83. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM CDT FRI JUL 10 2015
NEZ080-110030-
HITCHCOCK NE-
722 PM CDT FRI JUL 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK COUNTY
UNTIL 730 PM CDT...
AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF CULBERTSON...OR 8 MILES NORTH OF TRENTON...MOVING
NORTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CULBERTSON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4029 10076 4016 10082 4024 10111 4035 10108
4035 10076
TIME...MOT...LOC 0022Z 200DEG 14KT 4029 10096
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM CDT FRI JUL 10 2015
NEZ080-110130-
HITCHCOCK NE-
742 PM CDT FRI JUL 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HITCHCOCK COUNTY UNTIL
830 PM CDT...
AT 742 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF TRENTON...MOVING NORTH AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRENTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4034 10082 4003 10103 4009 10125 4035 10110
4035 10096
TIME...MOT...LOC 0042Z 200DEG 14KT 4013 10111
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM CDT FRI JUL 10 2015
NEZ080-110115-
HITCHCOCK NE-
806 PM CDT FRI JUL 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK COUNTY
UNTIL 815 PM CDT...
AT 806 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CULBERTSON...OR 7 MILES NORTHEAST OF TRENTON...MOVING NORTHEAST AT 30
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CULBERTSON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 10076 4029 10076 4012 10080 4020 10104
4035 10099
TIME...MOT...LOC 0106Z 204DEG 24KT 4024 10090
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 825 PM CDT FRI JUL 10 2015 NEZ080-081-110145- HITCHCOCK NE-RED WILLOW NE- 825 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK AND NORTHWESTERN RED WILLOW COUNTIES UNTIL 845 PM CDT... AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CULBERTSON...OR 9 MILES EAST OF TRENTON...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CULBERTSON. LAT...LON 4010 10075 4019 10096 4035 10089 4035 10057 TIME...MOT...LOC 0125Z 219DEG 12KT 4022 10084 JRM
The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be close to 60 MPH.
A barn at the fair grounds had extreme damage done to the siding and parts of the roof were blown off the building. The barn eventually collapsed. A power pole was also blown down.
The hail started out as pea to nickel size then increased to the size of a quarter.
Hail is currently falling.
The hail started out as the size of a nickel, then grew to the size of a quarter, then to the size of a golf ball. Quite a bit of golf ball size hail fell.
A mature tree at West 3rd near the elementary school in McCook was uprooted, large limbs of at least a foot in diameter were blown down in Barnett Park, and two inch diameter tree limbs were blown down at Kiplinger arena.
The hail size grew from penny to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587617, 587612, 587599, 587602, 587600, 587634, 587604.